Lots (and lots!) more drugs

Tuesday was the first day of my first cycle of chemotherapy.

I’m scheduled to have eight of these three-week cycles, which basically consist of taking a cocktail of drugs to kill off any remaining cancer cells. Unfortunately they also kill off normal cells too, just not as effectively as they kill cancer cells. But to do their job properly on the cancer cells they do tend to make you feel pretty ill too. As expected, there is a very long list of side-effects, and at the moment I seem to be steadily exploring most of them – hence the delay in writing this post!

Still, there is no point complaining about it – it’s got to be done, as it halves the chance of the cancer spreading elsewhere in my body, and that’s too important an advantage to turn down, no matter how unpleasant the treatment may be.

I’m doing this part of my treatment privately using the private healthcare that I get as part of my benefits package for working with IBM. This means a switch from the local NHS hospital to my local private hospital (also in Portsmouth). Apparently I could have had the treatments in my own home if I’d wanted, but frankly (a) I don’t see the point, and (b) I’d rather partition the treatment away from my home life. An Englishman’s home is his castle after all, and I really don’t want to associate my bedroom with IV lines, injections and blood-taking.

The contrast between the private and NHS hospitals is interesting – the private hospital is much more comfortable. Single room with a flat-screen TV, ensuite bathroom, carpeting, pictures on the walls, nice food (with a wine-list!) etc – it could be a hotel room from anywhere in the world, apart from the plumbed in oxygen and suction, and the standard electric hospital bed. But on talking to the nurses, it turns out that if I’d had my operation (and subsequent problems) in the private hospital, they would have put me in an ambulance and transferred me to the NHS anyway, as they are not set up to deal with those more major kinds of long-term illness. Which is interesting, as it clearly implies that the business model of the current private healthcare providers is centered around the easy (and hence cheaper) procedures, leaving the hard and expensive ones to the NHS. And they divest themselves of anything that subsequently turns into a hard and expensive procedure, passing it on the NHS to put right. Maybe that’s an overly harsh view, but it certainly seems to fit the evidence, and makes me wonder if by cherry-picking where I have my different treatments I’m contributing to ongoing funding issues for the NHS in some fashion.

But I digress (blame the drugs!).

The appointment was for 10am, but my daughter also had an appointment with her orthodontist at 10:10am, so my wife (acting as taxi for the day) dropped me off at 9:30am before taking “J” to get her new braces fitted, then back to school, before rejoining me. Checking in was easy, and I was happily ensconced in my hotel-come-hospital room within a few minutes. Tea and biscuits turned up almost immediately (though the biscuits were nicer in the NHS!) as did a friendly doctor to draw some blood and insert my cannular. Regular readers will know these are a problem for me, and this was no exception. But we managed it, and he also drew the blood he needed through the cannular too, so no need for a second set of needles.

I then went on a glucose IV while we waited to see if my blood results were good enough to allow me to undergo the treatment. The OK turned up in the form of the chemotherapy medicine mixed into a half litre of IV saline, and a some anti-emetic and steroid injections designed to help me cope with the shock of the main medicine. Those were injected first (through the port in the cannular) before the glucose was swapped out for the main course of IV medicine, and then it was a simple case of waiting the two hours or so for the IV to feed in.

In my case, the first side-effect made itself known towards the end of the two hours, with the arm they were feeding the IV into becoming extremely tender, slightly swollen, with signs of a rash forming. The chemotherapy medicine is clearly not nice stuff.

Once all the chemotherapy was pumped in it was then a simple matter of flushing the tubes and my veins through with about 10 minutes worth of glucose IV before I was allowed to go home. By this time my arm was sufficiently painful that it was uncomfortable to even wear my fleece. I can see that it’s going to be important to swap arms as the cycles progress to avoid things like collapsed veins.

And since then I’ve just been trying to keep ahead of the side-effects. So far I’ve had: the pain in the arm, much worse than normal tiredness, headaches, nausea, increased stoma output (resulting in slight dehydration), loss of appetite, peripheral neuropathy (pain in the finger tips), pain when initially starting to chew anything, and difficulty with swallowing anything cold, including water – which isn’t helping with the keeping myself hydrated game. Drinking 2.5 litres of warm water isn’t fun. The worst of the lot however, has been the hiccoughs which seem to come and go of their own volition, in addition to whenever I’ve eaten or drunk anything. The last attack came on just as I was getting ready for bed last night, and didn’t really stop until around 4am, by which point I was so exhausted I was beyond caring.

Still, from reading all the various leaflets (what else is there to do at 4am?!), I’ve barely scratched the surface of some of the possible side-effects. One that sounded particularly unpleasant was a tightening of the larynx, which apparently makes it feel like you’re choking. The leaflet notes (with marvellous understatement) that this can be particularly distressing for the patient! So I’m considering myself lucky so far 🙂

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s